More on Filler Lumps and Bumps

I had Volbella injected in the vermillion border if my mouth as well as in my “smokers lines” above my lip on two separate occasions. The first time, I developed discrete lumps that emerged about two months after injection. My doctor said she thought it might be due to COVID vaccination (got my dose 3 months before the Volbella). It took two turns with hyaluronidase to dissolve the hard lumps. I tried Volbella again and the same thing happened- lumps along my lips and upper lip developed again!! No vaccination to blame. I was told by my dermatologist (not the injector) that the “V” fillers with cross-link technology can cause immune reactivity in some patients. Is it fair to say I should avoid the “V” fillers? What about other fillers- based on my body’s response, will I tend to have lumps with them too?

Thank you for asking this. Since fillers have become very common and used by many women, confusion about bumps reigns at the moment. Also, consider that as demand has risen, the training and experience of the average doc or nurse injecting is lower. They are perceived as easy to do. Many injectors start their careers with a 1 day training by Allergan or Galderma and then aren’t supervised well or at all. “Influencers” may spread odd or incorrect info.

Keep in mind our clinic now uses about 10 different HA fillers, and also Sculptra (not an HA filler) on a regular basis. And many clinic have at least several different ones they work with.

Different types of filler lumps and bumps

  • Bumps that recur.  Yours is a good example of that. You had a Volbella once, had a delayed reaction to it (several weeks to months later usually), then tried again with the same reaction. Correct?  So it’s safe to say that you are allergic to Volbella. Question is… are you allergic to others in that class? In my opinion, the best way to figure this out, is to do a test on the forearm of the different filler or fillers. This is called an intradermal skin test. Even better would be to inject a small amount of Volbella right next to the others as a positive control.  Your dermatologist should be able to help you with this.
  • Bumps that hurt. It’s normal for there to be a little soreness at some injection sites. Sites prone to this are the areas over the temple and upper cheekbones, and the jawline, but you can have a sore spot anywhere at times. Clearly if you bruise near an injection, that area will stay sore longer. However,… if you have a sore area that is truly painful, or accompanied by what looks like a bad bruise, it’s important to call and report that to your doctor, midlevel or nurse. Sometimes a small artery can get clogged with filler and needs to be treated quickly.
  • Bumps with fillers done last 1-7 days. Anyone who’s had regular filler done knows that occasional small bumps occur and usually even out on their own with just the muscle action in the face. Unless your doctor told you to, there’s no need to massage these. If the bump isn’t gone in a week, please check in with your doctor. Also, Sculptra bumps are different and it’s better to report those to your doctor right away.

Hope this helps,

Brandith Irwin, MD

Adblock test (Why?)

Powered by WPeMatico